Alert archive / Iowa / Tornado Warnings in 1999
Tornado Warning 19, NWS Quad Cities, IA
NWS Quad Cities, IA issued this tornado warning at May 16, 1999, 10:13 PM CDT for Benton County, Iowa. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 16, 1999, 10:13 PM CDT (03:13 UTC)
- Expired
- May 16, 1999, 11:00 PM CDT
- In force
- 47 min
- Issued by
- NWS Quad Cities, IA
- Area
- Whole counties
County Benton County, IA
The radar
The Quad Cities radar (KDVN), 134 km from the middle of the area, began a volume at 03:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 16, 4:45 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
| May 16, 9:00 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 3.2 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3009 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 1174 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 61 m²/s²
- 0-3 km storm-relative helicity
- 102 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 5.9
The text
As transmitted, in the capitals the NWS used until 2016.
999 WFUS1 KMLI 170315 RRA TORMLI IAC011-170400- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1013 PM CDT SUN MAY 16 1999 THE NATIONAL WEATHER SERVICE IN QUAD CITIES IA HAS ISSUED A * TORNADO WARNING FOR... BENTON COUNTY IN EAST CENTRAL IOWA * UNTIL 1100 PM CDT * AT 1011 PM CDT... DOPPLER RADAR INDICATED A DEVELOPING TORNADO 22 MILES NORTHWEST OF CEDAR RAPIDS OR 6 MILES SOUTHWEST OF CHENEY MOVING EAST AT 25 MPH. * THE TORNADO IS EXPECTED TO BE NEAR... CHENEY AROUND 1025 PM CDT URBANA AROUND 1030 PM CDT SPENCERS GROVE AROUND 1035 PM CDT GO TO THE BASEMENT OR A SMALL INTERIOR ROOM ON THE LOWEST FLOOR MCCLURE/KINNEY
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this tornado warning went out at May 16, 2:30 PM CDT, 7 hours 43 minutes earlier.
Area forecast discussion, May 16, 2:30 PM CDT, 7 hours 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 230 PM CDT SUN MAY 16 1999 CURRENT MSAS AND RUC DATA INDICATING ONGOING CONVECTION PUSHING INTO FAR NORTHEAST IA ATTM RIDING NICELY ALONG SFC-H85 THTA-E GRADIENT DRAPED ACRS CENTRAL IA. ACTIVITY ALSO PUSHING MORE EASTWARD ALONG WITH SOMEWHAT DIFFLUENT 15Z RUC H7-H3 THICKNESS FIELDS. MSAS AND 18Z SFC OBS INDICATING SOUTHWEST HALF OF IA...NORTHWEST MO AND SOUTHEAST NE DESTABILIZING QUICKLY WITH LOW LEVEL MOISTURE CONVERGENCE...POOLING UPPER 60 TO LOWER 70 DPTS...AND SOME INSOLATION. 12Z H85 ANALYSIS AND PROFILER DATA ALSO INDICATING IMPRESSIVE LLJ PUNCHING ACRS PLAINS INTO NORTHWEST MO AND SOUTHWEST IA. NGM ACTUALLY HANDLING 18Z SFC FEATURES BEST WITH FRONTAL POSITION FROM WEST MN INTO CENTRAL KS...AND WEAK WAVE OVER SOUTHEAST NE. APPEARS SOUTHEAST NE AND EASTERN KS AREAS READY TO GO WITH CONTINUING SFC-H85 THTA-E ADVECTION AND CONVERGENCE. NGM PAINTING BEST H85 THTA-E ADVECTION INITIALLY THIS EVENING ACRS NORTHERN IA...AS WELL AS EAST KS INTO NORTHWEST MO. FEEL THE LATER AREA READY TO GO. H85-H3 THICKNESS PROGGED TO BE DIFFLUENT ACRS GENERAL AREA...IN GENERAL EAST-SOUTHEAST TRANSLATION OF CONVECTIVE SYSTEM ACRS SOUTHERN IA AND NORTHERN MO. ETA FURTHER SOUTH AND SOUTHEAST WITH SIMILAR PARAMETERS WITH BEST INSTABILITY AXIS ACRS KS INTO WEST MO. IN ANY CASE...AREA TO BE AT RISK OVERNIGHT WITH EVENTUAL UPSTREAM ACTIVITY AND POSSIBLE HEAVY RAIN TO BLEED ACRS AREA LATE TONIGHT. STRONG THTA-E ADVECTION AND LLJ TO SHIFT TOWARD EAST IA AND SOUTHWEST WI AS NIGHT PROGRESSES TO CONTINUE FEEDING ACTIVITY. SCATTERED STRONG TO SEVERE ACTIVITY POSSIBLE EARLY TONIGHT...ESPECIALLY WITH ONGOING DESTABILIZATION NORTH OF WARM FRONT LYING NEAR IA/MO BORDER. WILL NOT GO WITH FLOOD WATCH AS OF YET... ALTHOUGH WATER TROUBLE VERY POSSIBLE LATER TONIGHT AS ACTIVITY EVOLVES INTO HEAVY RAIN EVENT. THUNDERSTORM ACTIVITY TO CONTINUE MONDAY AS FRONTAL BOUNDARY CLOSES IN ACRS CENTRAL IA AND MAIN H5 VORT APPROACHES. SHORT RANGE MODELS DIFFER IN TIMING SOMEWHAT WITH FROPA AND MAIN VORT SWINGING ACRS EAST IA/NORTHWEST IL MON EVENING AND NIGHT. ETA QUICKEST...WILL LEAN TO AVN BEST GENERAL SOLUTION WITH PRECIP ENDING BY 12Z TUES. QUICKLY LOOKING FURTHER AHEAD... SFC AND UPPER RIDGING TO CONTINUE TO CREATE DRY WEATHER THROUGH THURSDAY ...ALTHOUGH EUROPEAN QUICKER TO SWING WAVE THROUGH IN NORTHERN STREAM AND RAIN CHANCE THURSDAY. MRF HOLDS PRECIPITATION ACTIVITY OFF UNTIL MAYBE FRI AS NORTHERN STREAM S/W PHASES WITH WAVE EJECTING OUT IN WEAKER SOUTHERN STREAM FROM LARGE CUTOFF LOW IN THE SOUTHWEST CONUS. MAY STILL KEEP FRI DRY FOR NOW. GOTTA GO AS ACTIVITY INFLAMMING NEAR NORTHWEST DVN CWA. COORDINATED WITH DMX...THANX. .DVN... IA...NONE. IL...NONE. JDH
In the hours before
Local storm report, May 16, 7:43 PM CDT, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
743 PM CDT SUN MAY 16 1999
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0715 PM 3 NW TEMPLE HILL IA .75 INCH HAIL
05/16/99 JONES PENNY SIZED HAILLocal storm report, May 16, 7:43 PM CDT, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
743 PM CDT SUN MAY 16 1999
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0715 PM 3 NW TEMPLE HILL IA .75 INCH HAIL
05/16/99 JONES PENNY SIZED HAILLocal storm report, May 16, 9:15 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
915 PM CDT SUN MAY 16 1999
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0855 PM DUBUQUE IA 1.5 INCH HAIL
05/16/99 DUBUQUE
0900 PM EAST DUBUQUE IL 1.75 INCH HAIL
05/16/99 JODAVIESS
0903 PM MONTICELLO IA 1 INCH HAIL
05/16/99 JONESLocal storm report, May 16, 9:15 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
915 PM CDT SUN MAY 16 1999
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0855 PM DUBUQUE IA 1.5 INCH HAIL
05/16/99 DUBUQUE
0900 PM EAST DUBUQUE IL 1.75 INCH HAIL
05/16/99 JODAVIESS
0903 PM MONTICELLO IA 1 INCH HAIL
05/16/99 JONESLocal storm report, May 16, 9:22 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
922 PM CDT SUN MAY 16 1999
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0900 PM MENOMINEE IL TORNADO
05/16/99 JODAVIESSLocal storm report, May 16, 9:22 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
922 PM CDT SUN MAY 16 1999
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0900 PM MENOMINEE IL TORNADO
05/16/99 JODAVIESSThe office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 7:09 PM CDT | Severe Thunderstorm Warning | DVN | Dubuque, Jones | 61 min |
| May 16, 7:39 PM CDT | Flash Flood Warning | DVN | Buchanan | 4 hr |
| May 16, 8:51 PM CDT | Severe Thunderstorm Warning | DVN | Dubuque | 49 min |
| May 16, 9:10 PM CDT | Tornado Warning | DVN | Dubuque | 35 min |
| May 16, 9:46 PM CDT | Tornado Warning | DVN | Dubuque | 49 min |
| May 16, 10:34 PM CDT | Severe Thunderstorm Warning | DVN | Keokuk | 46 min |
| May 16, 10:40 PM CDT | Severe Thunderstorm Warning | DVN | Henry, Johnson, Washington | 45 min |
| May 16, 10:40 PM CDT | Severe Thunderstorm Warning | DVN | Linn | 45 min |
| May 16, 10:47 PM CDT | Severe Thunderstorm Warning | DVN | Des Moines, Lee, Louisa | 63 min |
| May 16, 10:47 PM CDT | Severe Thunderstorm Warning | DVN | Cedar, Muscatine | 63 min |
| May 16, 10:54 PM CDT | Tornado Warning | DVN | Dubuque | 51 min |
| May 16, 11:15 PM CDT | Severe Thunderstorm Warning | DVN | Clinton, Jackson | 50 min |
| May 16, 11:28 PM CDT | Severe Thunderstorm Warning | DVN | Scott | 47 min |
| May 16, 11:36 PM CDT | Flash Flood Warning | DVN | Dubuque | 6 hr |
| May 16, 11:36 PM CDT | Flash Flood Warning | DVN | Buchanan, Delaware | 6 hr |
Nearby
Tornado Warnings in Iowa, 1999Every tornado warning in 1999Tornadoes in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.